Alert archive / Nebraska / Special Weather Statements in 2020

Special Weather Statement, NWS North Platte, NE

August 8, 2020Deuel County, Nebraska

NWS North Platte, NE issued this special weather statement at Aug 8, 2020, 4:49 PM MDT for Deuel County, Nebraska. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2020, 4:49 PM MDT (22:49 UTC)
Expired
Aug 8, 2020, 5:45 PM MDT
In force
56 min
Issued by
NWS North Platte, NE

County Deuel County, NE

The radar

The North Platte radar (KLNX), 178 km from the middle of the area, began a volume at 22:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.8 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2020-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 523 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2020-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -41 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
523 J/kg
Mixed-layer CIN
-437 J/kg
Mixed-layer LCL
2752 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-41 m²/s²
0-3 km storm-relative helicity
-36 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

959 
WWUS83 KLBF 082249
SPSLBF

Special Weather Statement
National Weather Service North Platte NE
449 PM MDT Sat Aug 8 2020
 
NEZ022-056-082345-
Deuel NE-Garden NE-
449 PM MDT Sat Aug 8 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GARDEN AND
NORTHWESTERN DEUEL COUNTIES UNTIL 545 PM MDT...

At 449 PM MDT, Doppler radar was tracking a strong thunderstorm over
Lodgepole, or 11 miles northwest of Chappell, moving northeast at 15
mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Oshkosh and Mount Vernon. 

This includes Interstate 80 in Nebraska between mile markers 78 and
80.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4153 10255 4139 10225 4107 10259 4108 10261
      4139 10261 4139 10263 4140 10264
TIME...MOT...LOC 2249Z 212DEG 14KT 4119 10264 

$$

Jurgensen

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this special weather statement went out at Aug 8, 3:08 PM MDT, 1 hour 41 minutes earlier.

Area forecast discussion, Aug 8, 3:08 PM MDT, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
408 PM CDT Sat Aug 8 2020

.SHORT TERM...(This evening through Sunday night)
Issued at 407 PM CDT Sat Aug 8 2020

Near term concerns revolve around the potential for scattered severe
thunderstorms later this afternoon and evening. Surface analysis
depicts a frontal boundary set up roughly along an Imperial to
Thedford to Bassett line. South of this front, a warm and humid
airmass is in place with dew points in the upper 60s to low 70s and
air temperatures in the upper 80s to low 90s. This is leading to a
plume of high MLCAPE with values of 3000-4000 j/kg noted on SPC
mesoanalysis. Taking a look at the 20z special sounding from LBF,
very steep mid-level lapse rates are already in place helping drive
the strong instability. At the same time, dry air in the low-levels
in addition to very warm h85 temperatures are also leading to strong
inhibition across the area. General thoughts are as temperatures
continue to increase coincident with moisture quality remaining the
same if not slightly increasing as well, inhibition will diminish
through the afternoon hours. While the capping inversion may never
completely erode, a modest shortwave combined with h5 height falls
and increasing convergence along the boundary will help spark off
thunderstorms by late this afternoon. This activity will persist
into the evening hours aided by a strengthening LLJ. Given such
steep mid-level lapse rates and 0-6km BWD values of 25 to 30 knots,
multicell clusters with some supercell structures will be the
predominant storm mode capable of large hail, some up to the size of
golf balls, and damaging wind gusts up to 80 mph, as DCAPE values
approach 1800 j/kg, will be the main threats. Given the orientation
of shear vectors compared to the surface boundary, any discrete
storm will be short lived as storms grow upscale quickly and
transition into a mostly damaging wind gust threat. The threat for
training storms will also lead to locally heavy rainfall with PWAT
values in the 1.00-1.25" range expected in the pre-convective
environment. Rainfall amounts of 0.50-1.00" are likely with
localized amounts of up to 2.00" possible in areas that see multiple
rounds of thunderstorms. Expecting the bulk of the thunderstorm
activity to exit the area by early morning Sunday as the LLJ begins
to veer, focusing east of the area. Lows will remain mild overnight
across the east, only falling into the mid to upper 60s meanwhile
falling into the upper 50s across the west.

Surface boundary remains anchored across the area into Sunday,
providing another opportunity for isolated showers and
thunderstorms. While forcing for ascent will not be as strong as
what was seen Saturday, the environment will still be supportive for
strong to severe thunderstorms should any develop. MLCAPE values
will climb into 3000-4000 j/kg range for areas east of Highway 83
with 0-6km BWD values in excess of 30 knots. Storms will likely be
elevated, posing the threat for large hail and damaging wind gusts.
The greatest uncertainty will be if a storm develops given lack of
upper-level support. The extended HRRR and NAM Nest both advertise
storms developing, so would not be surprised to see the SPC extend
the Marginal further southwest out of strictly only north central
Nebraska. Another warm day is expected with daytime highs generally
in the 90s with upper 90s expected south of Highway 92. Heat index
values are expected to fall short of criteria, however, given drier
air in place.

.LONG TERM...(Monday through Saturday)
Issued at 407 PM CDT Sat Aug 8 2020

Beginning 12z Monday. Period begins with relative zonal flow and
modest high pressure along the Gulf coast and a strong mid-level
disturbance approaching Hudson Bay. The frontal boundary from Sunday
will settle south of the area before stalling, providing the focus
for renewed thunderstorm development on Monday as a weak mid-level
disturbance moves across the southern to central Plains. Some
discrepancies regarding northward extent of any rain and
thunderstorms associated with this activity. The GFS limits this to
areas southeast of a North Platte to Broken Bow line, thus keeping
most of the area dry. Meanwhile the ECMWF suggests this activity
making it as far northwest as a Big Springs to Mullen to Spencer
line, thus splitting the CWA nearly in half suggesting dry northwest
and PoPs southeast. Will hedge towards the more aggressive output
and maintain PoPs across much of the area for now. As weak high
pressure works in to the area, mostly cloudy skies will be prevalent
helping keep temperatures cool with highs only reaching the 70s to
low 80s. Beyond Monday, a steady stream of mid-level energy will
traverse the central Plains bringing near daily chances for rain and
thunderstorms to the area through the following weekend. Southerly
low-level flow will largely be uninterrupted through that time
frame, allowing for the humid airmass to remain in place. Predicting
small-scale features at length is difficult and for that reason,
confidence in severe potential for any one day is low confidence.
That said, mid-level flow appears to be strongest on Tuesday and
possibly Friday so will be watching those days the closest though no
one day can be completely ruled out at this time. After a cooler day
Monday, temperatures will generally climb to near to slightly above
normal values for mid-August with a frontal boundary potentially
bringing another cooldown sometime during the weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1247 PM CDT Sat Aug 8 2020

A frontal boundary was draped across western Nebraska from near
ANW through TIF and IML. Winds were from the north to northeast
behind this front and from the east and southeast ahead of the
front. This boundary will act as a focus for thunderstorm
development late this afternoon and evening. Thunderstorms are in
the KLBF and KVTN TAFs after 23Z, with a TEMPO from 00Z-03Z at
KLBF and from 01Z-04Z at KVTN. Storm could be strong to severe and
contain large hail and damaging winds this evening. the storms
will move northeast and should exit both terminals by 05Z.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Jurgensen
LONG TERM...Jurgensen
AVIATION...Roberg
Hazardous weather outlook, Aug 8, 2:31 PM MDT, 2 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
331 PM CDT Sat Aug 8 2020

NEZ004>010-022>029-035>038-056>059-069>071-094-092045-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
331 PM CDT Sat Aug 8 2020 /231 PM MDT Sat Aug 8 2020/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Thunderstorms are expected to develop west of Highway 83 early
this evening and move northeast across the outlook area through
the evening hours. Some storms are likely to become severe and
contain large hail and damaging winds. An isolated tornado cannot
be ruled out.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

On Sunday, relative humidity in the teens to mid 20s and high
temperatures in the 90s will create an elevated fire weather
threat across the western Sandhills.

Chances for thunderstorms return late Sunday afternoon into
Sunday night, mainly across central and north central Nebraska. A
few storms could be strong east of Springview to Bartlett.

Thunderstorm chances exist Monday through Friday, with the severe
potential low at this time.

.SPOTTER INFORMATION STATEMENT...

Please relay any information about observed severe weather to the
NWS.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

Roberg

In the hours before

Special weather statement, Aug 8, 4:49 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service North Platte NE
449 PM MDT Sat Aug 8 2020

NEZ022-056-082345-
Deuel NE-Garden NE-
449 PM MDT Sat Aug 8 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GARDEN AND
NORTHWESTERN DEUEL COUNTIES UNTIL 545 PM MDT...

At 449 PM MDT, Doppler radar was tracking a strong thunderstorm over
Lodgepole, or 11 miles northwest of Chappell, moving northeast at 15
mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Oshkosh and Mount Vernon.

This includes Interstate 80 in Nebraska between mile markers 78 and
80.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4153 10255 4139 10225 4107 10259 4108 10261
      4139 10261 4139 10263 4140 10264
TIME...MOT...LOC 2249Z 212DEG 14KT 4119 10264

Jurgensen

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 5:40 PM MDTSpecial Weather StatementLBFGarden50 min

Nearby

Special Weather Statements in Nebraska, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.